Minnesota, 2007

Damaging Winds in Minnesota, July 26, 2007

July 26, 2007 · NWS ARX · 4 events in 4 counties and zones

A cold front moved across southeast Minnesota during the evening hours of July 26th. This allowed a line of severe thunderstorms to track across parts of southeast Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front moved across southeast Minnesota during the evening hours of July 26th. This allowed a line of severe thunderstorms to track across parts of southeast Minnesota. The line of severe thunderstorms produced wind gusts of around 60 mph, blew off silo top and caused damage to trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 26, 2:28 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 26, 2:28 PM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
328 PM CDT THU JUL 26 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY

THE MAIN CONCERN FOR THIS PERIOD IS THE HEAVY RAIN AND SEVERE
WEATHER THREAT TONIGHT.

AT 3 PM...A COLD FRONT WAS LOCATED FROM JUST NORTH OF DULUTH
MINNESOTA TO MADISON SOUTH DAKOTA. SHOWERS AND THUNDERSTORMS WERE
DEVELOPING WILLMAR MINNESOTA NORTHEAST TO THE ARROWHEAD OF
MINNESOTA.A FEW OF THESE THUNDERSTORMS WERE BECOMING SEVERE.
ADDITIONAL SCATTERED CONVECTION WAS FIRING FROM JUST EAST OF
WORTHINGTON TO THE TWIN CITIES AND ACROSS EASTERN WISCONSIN.
AMDAR SOUNDINGS ARE SHOWING STRONG CAPPING BETWEEN 600 AND 700 MB
ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THIS IS CURRENTLY
PREVENTING ANY PRECIPITATION FROM DEVELOPING ACROSS SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL AND SOUTHWEST
WISCONSIN.

THE SHORT RANGE MODELS CONTINUE TO SHOW SOME DIFFERENCES WITH HOW
THEY HANDLE THE PRECIPITATION THAT DEVELOPS ACROSS NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND NORTH CENTRAL WISCONSIN LATE THIS
AFTERNOON. BOTH THE 12Z AND 18Z NAM/WRF WERE IN VERY GOOD
AGREEMENT THAT CONVECTION WOULD BREAK OUT ACROSS THIS AREA BETWEEN
21Z AND 00Z. MEANWHILE THE GFS DID NOT SHOW THE PRECIPITATION
DEVELOPING ACROSS THIS AREA UNTIL AFTER 00Z. CONSIDERING THE CAP
THAT WAS SHOWING UP IN THE AMDAR SOUNDINGS...I CURRENTLY PREFER
THE GFS. EVEN WITH THIS BEING STATED THE MODELS ARE IN VERY GOOD
AGREEMENT THAT THE CONVECTIVE COMPLEX CURRENTLY TO OUR NORTH
ACROSS EAST CENTRAL AND NORTHEAST MINNESOTA WILL MOVE SOUTH INTO
OUR AREA TONIGHT. BOTH THE 18Z GFS AND NAM/WRF SHOW THAT THE
HEAVIEST RAIN WILL LIKELY FALL ALONG AND NORTH OF INTERSTATES 90
AND 94.

WITH THE MOST UNSTABLE CAPES GRADUALLY DECREASING TONIGHT...THE
BEST CHANCE OF PRECIPITATION WILL LIKELY OCCUR THIS EVENING. BOTH
THE 0-3 KM AND 0-6 KM SHEAR IS GENERALLY LESS THAN 40 KNOTS...SO I
AM NOT EXPECTING TOO MANY SUPERCELL THUNDERSTORMS TONIGHT. AS A
RESULT...IF ANY THUNDERSTORMS DID HAPPEN TO BECOME SEVERE THIS
EVENING...THEY SHOULD BE SHORT LIVED. THE MAIN SEVERE WEATHER
THREAT WOULD BE DAMAGING WINDS AND PERHAPS SOME LARGE HAIL.
PRECIPITABLE WATER VALUES LOOK TO BE OVERDONE TONIGHT. WITH THIS
SAID...THE PRECIPITABLE WATER VALUES WILL LIKELY STILL BE IN THE
1.50 TO 2.00 INCH RANGE. THIS IS STILL FAVORABLE FOR THE
THUNDERSTORMS TO PRODUCE VERY HEAVY DOWN POURS. THIS MAY CAUSE
SOME BRIEF PROBLEMS FOR URBAN AND LOW LYING AREAS.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY

THE MEDIUM RANGE MODELS CONTINUE TO SHOW THAT THE 500 MB RIDGE
WILL ONCE AGAIN BUILD ACROSS THE AREA THIS WEEKEND AS A SHORT WAVE
RIDGE MOVES INTO BRITISH COLUMBIA AND THE PACIFIC NORTHWEST. THE
WARMEST 850 MB TEMPERATURES REMAIN ACROSS NORTH CENTRAL PLAINS.
AS A RESULT...IT LOOK LIKE THE UNSEASONABLY HOT TEMPERATURES WILL
REMAIN WELL WEST OF THE AREA. THE GFS 850 MB TEMPERATURES ARE RUNNING
A COUPLE OF DEGREES ABOVE THE ECMWF. SINCE THE ECMWF USUALLY
VERIFIES BETTER DURING THIS TIME PERIOD...I WENT JUST A FEW
DEGREES COOLER THAN THE GFS MOS GUIDANCE. THE NEXT CHANCE OF RAIN
LOOKS TO BE FROM WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AS A COLD
FRONT MOVES SOUTHEAST THROUGH THE REGION.

&&

.AVIATION...TONIGHT

FRONTAL PASSAGE TO BRING WIDESPREAD THUNDERSTORMS TONIGHT. DUE
TO HEAVY RAINFALL RATES LIFR IS PROBABLE WHEN ACTIVITY AFFECTS THE
TAF SITES. THE FRONT WILL KEEP MOVING THUS FORECAST CURRENTLY IS
ABOUT A 3-4 HOUR WINDOW FOR TSRA ACTIVITY HOWEVER EXPECT ABOUT
1 HOUR OF ACTUAL TSRA AT EACH TAF SITE THIS EVENING. THEN...A
SLOW IMPROVEMENT OVERNIGHT AS FRONT CLEARS SOUTHEAST. WEATHER WILL
BECOME VFR. WILL TRY TO NARROW WINDOW DOWN OF PROBABLE TSRA
ACTIVITY WITH NEXT ISSUANCE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT AND LONG TERM - BOYNE
AVIATION - BAUMGARDT
Hazardous weather outlook, Jul 26, 4:27 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
527 PM CDT THU JUL 26 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-271100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
527 PM CDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

HEAT INDICES WILL BE DECREASING SLOWLY THROUGH THE EVENING....OUT OF
THE 90S.

THUNDERSTORMS ARE DEVELOPING AND ORGANIZING AND WILL MOVE THROUGH
THE AREA FROM NORTHWEST TO SOUTHEAST THROUGH THE EVENING. THIS
IS ALL ALONG AND AHEAD OF A COLD FRONT EXTENDING FROM DULUTH
MINNESOTA TO SIOUX FALLS SOUTH DAKOTA. THERE REMAINS A SLIGHT RISK
THAT A FEW STORMS NEAR THE FRONT MAY REACH SEVERE LEVELS THIS
EVENING AS THE FRONT MOVES INTO CENTRAL TO WESTERN WISCONSIN AND
SOUTHEASTERN MINNESOTA.

THE MAIN SEVERE THREAT AREA REMAINS NORTHWEST OF A WISCONSIN
RAPIDS...TO LA CROSSE WISCONSIN...TO CHARLES CITY IOWA LINE. THE
MAIN SEVERE THREATS WOULD BE MAINLY HEAVY RAIN AND DAMAGING WINDS...
WITH LARGE HAIL A SECONDARY THREAT. THE STORMS ARE EXPECTED TO
SLOWLY WEAKEN AS THEY SHIFT SOUTHEAST OVERNIGHT AS INSTABILITY
DECREASES.

WITH A DEEP...MOIST AND WARM AIRMASS IN PLACE AHEAD OF THE FRONT...
THE GREATEST THREAT FROM THUNDERSTORMS TONIGHT MAY BE TORRENTIAL
DOWNPOURS...WITH RAIN RATES OF 1 TO 2 INCHES PER HOUR POSSIBLE.
WITH INITIALLY DRY CONDITIONS ACROSS MUCH OF THE AREA...AND WITH THE
FRONT AND STORMS CONTINUING TO PROGRESS SOUTHEAST...THE OVERALL
FLOODING THREAT IS NOT HIGH. HOWEVER THE TORRENTIAL DOWNPOURS WILL BE
CAPABLE OF PRODUCING URBAN AND SMALL-STREAM FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING...BUT THESE ARE
NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS STILL MOST PROBABLE NORTHWEST OF A WISCONSIN
RAPIDS...TO LA CROSSE WISCONSIN...TO CHARLES CITY IOWA LINE THROUGH
ABOUT 10 PM TONIGHT. THOSE CLOSER TO THAT LINE CAN EXPECT ACTIVITY TO
MOVE IN AFTER 8 PM...WHILE FURTHER NORTHWEST OF IT...STORMS WILL
MOVE IN EARLIER. MONITORING RADAR DEVELOPMENT OVER MINNESOTA AND
NORTHWEST WISCONSIN WOULD BE MOST ADVANTAGEOUS FOR GROUPS TO BETTER
TIME THEIR LOCAL THREAT. REPORTS OF HEAVY RAINS...RUNOFF PROBLEMS AND
RAINFALL TOTALS WOULD ALSO BE APPRECIATED TONIGHT INTO FRIDAY
MORNING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS/BAUMGARDT

The radar

The Minneapolis radar (KMPX), 89 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
July 26, 6:00 PM CST
Where
Dodge County, 3.46 mi N of West Concord
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.200, -92.900

A silo top was blown off from estimated wind gusts of 60 mph.

Thunderstorm Wind, Olmsted

When
July 26, 6:29 PM CST
Where
Olmsted County, 0.69 mi S of (Rst)rochester Muni
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
43.910, -92.500

Measured wind gust of 62 miles per hour at the Rochester International Airport.

Thunderstorm Wind, Mower

When
July 26, 6:36 PM CST
Where
Mower County, 2.94 mi NNE of Racine
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.820, -92.480

Thunderstorm Wind, Fillmore

When
July 26, 6:43 PM CST
Where
Fillmore County, 4.61 mi NNE of Hamilton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.830, -92.410

Trees damaged five miles north northeast of Hamilton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40669, 40674, 40671, 40670.